More Than One-Fourth of Opioid Poisonings Involve Children and Teens: Study
More than one-fourth of opioid poisonings involve children and teens, and they have become increasingly severe in recent years, according to new research.
Every hour, a baby is born in the United States with symptoms of opioid withdrawal, according to a study in this week’s Journal of the American Medical Association. The study found the number of pregnant women who are addicted to opioids, and the number of infants born with opioid withdrawal symptoms, has jumped in the past decade.
An estimated 13,500 babies are born with withdrawal symptoms each year in the United States, The New York Times reports. Many babies who experience these symptoms must be hospitalized for weeks, the article notes. Babies going through opioid withdrawal can have seizures, dehydration, breathing problems, tremors, difficulty feeding and irritability.
“The incidence has gone crazy and I think it has the potential to become a national or international issue,” Marie J. Hayes of the University of Maine, who co-authored an editorial accompanying the study, told the newspaper. “People who previously might not have used heroin or the needle are more likely to use prescription opiates.”
It is not known whether infants exposed to opioids in the womb will suffer long-term consequences, according to the article.
The researchers found the number of pregnant women using opioids increased fivefold from 2000 to 2009, while the number of infants with withdrawal symptoms almost tripled. Babies in the study were hospitalized for an average of 16 days, generally in the neonatal intensive care unit. The amount of time these babies spend in the hospital has not decreased since 2000, study co-author Dr. Stephen Patrick pointed out. He said this suggests that doctors have not yet learned how to improve treatment for these infants.